Lexapro (escitalopram) has been reported to cause symptoms of anxiety, but the incidence of this side effect is low. In fact, Lexapro is indicated and FDA approved to treat generalized anxiety disorder (GAD) in addition to depression.
Lexapro Causing Anxiety?
The prescribing information for Lexapro does list anxiety as a potential side effect but notes that it occurred in clinical trials with the same incidence as placebo so it is unknown whether or not Lexapro is the causative agent. Nevertheless, the incidence is listed at between 1-2% of individuals taking the medication.
What may be happening is an exacerbation of symptoms from your dose change, and this is not uncommon. In fact, SSRIs are known to sometimes precipitate or exacerbate:
- Sleep disturbances
If they do occur, they tend to go away with time. Nevertheless, it is important to let your doctor know about the symptoms you are experiencing as there is a small risk of extreme mood and behavior changes. The prescribing information for Lexapro states the following:
"Patients, their families, and their caregivers should be encouraged to be alert to the emergence of anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (psychomotor restlessness), hypomania, mania, other unusual changes in behavior, worsening of depression, and suicidal ideation, especially early during antidepressant treatment and when the dose is adjusted up or down."
Options For Anxiety While Taking Lexapro
If your doctor chooses to keep you on Lexapro, the Practice Guideline For The Treatment of Patients With Major Depressive Disorder suggests that certain medications can be added onto Lexapro to help relieve symptoms. Medication options include:
Be sure to talk to your doctor before using anti-anxiety medications (like Xanax you mentioned in your question). There are some potential drug interactions that you need to be monitored for.
Lastly, you do not want to split a 10mg dose of Lexapro as 5mg in the morning and 5mg in the evening, That will most likely lead to a sub-therapeutic effect as peak concentrations will be much lower. If you do lower your dose, it should still be once daily.